Post 02 Charley Horse Cause

By: Don Penven, CEO

Don Penven - Freelance Writer

Don Penven – Freelance Writer

Brandywine Research

Are your medications causing you pain?

Is this scene familiar? You are sound asleep when suddenly the muscle in one leg calf begins to bunch up into a rock solid lump. The pain feels like your leg has been clamped into a vice and the jaws are tightening. You toss the covers and jump out of bed only to fall face flat onto the floor. One leg has folded at the knee and your foot won’t reach the floor.

 Most people have fallen victim to the old Charley Horse at some point in their lives. The Charley Horse, also referred to as a nocturnal leg cramp, may have been caused by vigorous exercise the day before. Maybe you were breaking in a new pair of shoes. And yes, the Charley Horse may have been spurred into life by something more sinister—it may be a medical problem.

A chronic health problem like diabetes often causes leg cramps due to hormonal imbalance. Other health issues include, but are not limited to, pregnancy (not in my case), a vascular problem like arteriosclerosis, stomach influenza and even diarrhea.

After considerable research on the medical websites like the NIH, Mayo Clinic and others—I suspect my affinity for getting a Charley Horse on average of once or twice a month is the medications I take.

Most of us are attuned to the need for supplemental vitamin intake but we often ignore the need for certain minerals in our diets. In particular, the BIG THREE of potassium, magnesium and calcium.

The so called electrolytes are essential to maintain a regular heartbeat and normal blood pressure. Unfortunately the drugs I take to regulate my high blood pressure may be depriving me of the electrolyte benefit.

Medical science says that a balanced diet will provide the needed minerals but I believe this is a half-truth. Yes… you can get lots of potassium from eating bananas but try to find one when you have a leg cramp at 2:00 a.m. Besides, the banana won’t be much help if the leg cramp is twisting your leg like a pretzel. The idea is to maintain adequate potassium to prevent the onset of a Charley Horse. Ideally, good sources of natural mineral supplements are orange juice, dried apricots, peas, raisins and potatoes. The paradox here is that if one is diabetic, the juice (sugar), peas and potatoes are very high in carbohydrates and carbs are converted into sugar—which can be devastating in maintaining a low glucose level to thwart the onset of diabetes. It’s damn if you do and damn if you don’t! Visit my blog covering Natural Cures for Diabetes. http://www.diabetes-reversed-naturally.com/

It is important to maintain the balance of fluids inside the body cell walls thus keeping muscle tissue relaxed and this prevents muscle-cramping into knots.

But how can I do this if I am taking blood pressure meds http://www.cure-high-blood-pressure.com/ like hydrochlorothiazide, a diuretic as well as ACE inhibitors and beta blockers. Some medical research also includes statin drugs that I take for high cholesterol. These drugs actually deplete or carry away potassium and other needed minerals so the likelihood of having leg cramps is multiplied. A diuretic flushes away water-born minerals, and we need to be hydrated throughout the day. My doctor says I need to drink 6-8 glasses of water a day. All well and good but I end up in the bathroom far too often if I do.

Foods rich in vitamin A, E, Calcium and magnesium are greatly needed to maintain a healthy balance.

I am a firm believer in taking vitamin and mineral supplements. And another article will get into nutrition and the long term benefits of a healthy diet.

Remember this, if you suffer frequent leg-cramping, be sure to discuss this with your doctor to try and pinpoint the possible causes, because, as I mentioned before—it could be something more sinister.

Read the post covering more information on dietary supplements.

For Those Afflicted With Diabetes: Reversing Diabetes Naturally Website

Resources and Information for Seniors

Ringing in Your Ears?   Tinnitus Ad